Ask the doctors: Why did my heart rate slow down?

Q. I have had atrial fibrillation for a year, and I have felt pretty normal on a beta blocker (metoprolol) and digoxin. However, I recently began to feel very fatigued and noticed that my heart rate was only about 35 beats per minute. We stopped those medications, and my heart rate came up. I feel better. Are these drugs dangerous for me?

A. I wouldn't say they are dangerous, but as you learned, there can be too much of a good thing. Both the beta blocker and the digoxin slow the conduction of electrical activity in your heart and prevent it from beating too quickly and inefficiently (e.g., at 100 beats per minute). However, if you take too much of these medications, your heart rate becomes too slow to meet your body's needs.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »